Nebraska, 2012Strong Wind in Nebraska, January 11, 2012
January 11, 2012 · NWS OAX · 1 event in 1 county or zone
Strong northwest winds of 30 to 35 mph with frequent gusts in the mid 40s to lower 50s prevailed over eastern Nebraska from the late morning into the evening hours of January 11th. The winds developed as an upper level system tracking across the northern plains merged merged with one lifting out of the southern plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds of 30 to 35 mph with frequent gusts in the mid 40s to lower 50s prevailed over eastern Nebraska from the late morning into the evening hours of January 11th. The winds developed as an upper level system tracking across the northern plains merged merged with one lifting out of the southern plains. This resulted in surface low pressure deepening as it passed east of Nebraska. Some light wet snow, most accumulations were under 2 inches, accompanied the system. The strong winds caused a semi to overturn a little east of Albion on Highway 91.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 11, 5:16 AM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jan 11, 5:16 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 AM CST WED JAN 11 2012
.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.
A STRONG COLD FRONT THAT PUSHED THROUGH KOFK BEFORE TAF ISSUANCE
WILL QUICKLY MOVE ACROSS KOMA/KLNK WITH SURFACE WINDS EASILY
GUSTING OVER 30KTS. LOW CLOUDS IN THE LOW MVFR CATEGORY...POSSIBLY
IFR CATEGORY AT KOFK...WILL MOVE IN AN HOUR OR TWO AFTER FRONT
PASSES. IN ADDITION...SNOW SHOWERS THAT ARE LIKELY LATER THIS
MORNING MORNING THROUGH THIS AFTERNOON COULD REDUCE VISIBILITIES
DOWN TO 3 OR 4 MILES. ALTHOUGH THERE WAS SOME INDICATION THE
INTENSITY WOULD WEAKEN COMPARED TO UPSTREAM CONDITIONS WHERE SOME
VISIBILITIES DROPPED BELOW 1 MILE...CONFIDENCE NOT HIGH. LOW
CEILINGS AND ADDITIONAL SNOW SHOWERS/FLURRIES LIKELY LATER TONIGHT
AS SECOND DISTURBANCE MOVES ACROSS THE REGION.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 245 AM CST WED JAN 11 2012/
DISCUSSION...
COLD FRONT JUST BEGINNING TO ENTER NORTHWEST PORTION OF THE CWA AT
08Z WITH WIND SHIFT AT KBVN AND KYKN. COLDER AIR AND BAND OF
PRECIP LAGS BEHIND THE BOUNDARY HOWEVER WITH INITIAL WINDS
BOOSTING TEMPERATURES INTO THE LOWER 40S IMMEDIATELY BEHIND THE
BOUNDARY. 05Z HRRR MODEL HAS FRONT THROUGH MOST OF THE CWA BY 15Z
WITH THE COLDER AIR AND PRECIP JUST COMING INTO NORTHEAST
NEBRASKA AT THAT TIME. WINDS INCREASE ACROSS THE REMAINDER OF THE
CWA THEREAFTER...HAVE ADDED EASTERN PARTS OF THE CWA FROM
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA TO WIND ADVISORY AFTER 18Z.
A MIX OF RAIN AND SNOW SHOWERS POSSIBLE INITIALLY BEFORE CHANGING
TO ALL SNOW AS COLDER AIR MOVES IN. ONLY MINOR SNOWFALL EXPECTED
SINCE WIDTH OF PRECIP BAND FAIRLY NARROW AND SYSTEM MOVING THROUGH
QUICKLY. ANY REMAINING SNOW SHOWERS OR FLURRIES EXPECTED TO END
EARLY THIS EVENING IN THE FAR SOUTHEAST CORNER OF THE CWA.
TEMPERATURES...WIND AND SKY CONDITION THEN BECOME THE MAIN FOCUS
FOR TONIGHT INTO THURSDAY NIGHT AS UPPER LOW GRADUALLY SHIFTS
EAST. SLIGHTLY WARMER TEMPERATURES RETURN ON FRIDAY BUT ANY
WARMING LOOKS TO BE SHORT LIVED AS NEXT CLIPPER DROPPING INTO
NORTHERN MINNESOTA BY SATURDAY MORNING ALSO PULLS DOWN ANOTHER
BATCH OF COLD AIR WITH IT.
MORE SIGNIFICANT WARMING LIKELY EARLY IN THE EXTENDED PERIOD OVER
THE WEEKEND AS RIDGING MOVES INTO THE REGION AHEAD OF NEXT UPPER
WAVE COMING INTO THE PACIFIC NORTHWEST. ANOTHER COLD FRONT THEN
MOVES THROUGH ON MONDAY AS THE WAVE TRACKS EAST ACROSS THE PLAINS.
COLDEST AIR HOWEVER LOOKS TO STAY TO THE NORTH ALONG THE CANADIAN
BORDER AS UPPER FLOW BECOMES STRONGLY ZONAL...ESPECIALLY BY THE
ECMWF.
FOBERT
AVIATION...
06Z TAFS FOR KOMA...KLNK...KOFK.
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST...ALTHOUGH DID
TWEAK THE TIMING OF THE ARRIVAL OF THE COLD FRONT TO 11Z AT
KOFK...13Z AT KLNK AND 14Z AT KOMA. LATEST RUC TRENDS WOULD
SUGGEST THAT IT MIGHT EVEN BE EVENHOUR BEYOND THAT. FEEL THAT
SCATTERED SNOW SHOWERS WILL DEVELOP AT BOTH KOFK/KOMA BEHIND THE
FRONT...ALTHOUGH NOT AS CONFIDENT THAT THEY WILL DEVELOP AT KLNK.
ALSO UNCERTAIN HOW LOW VISIBILITIES WILL DROP...GIVEN 25 TO 35 MPH
WINDS WITH HIGHER GUSTS. AM SEEING SEVERAL UPSTREAM REPORTS IN THE
3 MILE RANGE WITH SNOW...SO USED THAT AS A BEST ESTIMATE UNTIL THE
SNOW BAND GETS A LITTLE CLOSER
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
NEZ067-068-090>093.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ015-033-034-
043>045-050>053-065-066-078-088-089.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-016>018-
030>032-042.
IA...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
IAZ055-056-069-079-080-090-091.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043.
&&Hazardous weather outlook, Jan 11, 4:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST WED JAN 11 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
400 AM CST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WITH GUSTS TO AROUND 45 MPH WILL SPREAD
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. A WIND ADVISORY
HAS BEEN POSTED FOR EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY WITH
WINDS INCREASING THROUGH THE MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
Strong Wind, Boone
- When
- January 11, 10:00 AM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Sustained winds of 30 to 35 mph with wind gusts of 45 to 52 mph were common over eastern Nebraska, including the Awos at Albion during the late morning and afternoon of January 11th. The strong winds caused a semi to overturn on Highway 91 3 miles east of Albion around 1130 am CST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
- Hail in Georgia, January 11, 20120.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355401.